Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 6, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 13, 2002, 7:14 PM CDT for Minnehaha County, South Dakota. It was in force for 16 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2002, 7:14 PM CDT (00:14 UTC)
- Expired
- Apr 13, 2002, 7:30 PM CDT
- In force
- 16 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 11 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 7:16 PM CDT | Hail 0.75 | Brandon, SD | |
| Apr 13, 7:25 PM CDT | Hail 0.75 | Valley Spgs, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1914 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 140014 SVRFSD SDC099-140030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 713 PM CDT SAT APR 13 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 730 PM CDT * AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF BRANDON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BRANDON AROUND 715 PM CDT VALLEY SPRINGS AROUND 720 PM CDT A TRAINED WEATHER SPOTTER REPORTED DIME SIZE HAIL 4 MILES EAST OF SIOUX FALLS AT 713 PM CDT. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4364 9670 4352 9666 4357 9646 4372 9646
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 1:47 PM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, Apr 13, 1:47 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS 147 PM CDT SAT APR 13 2002 ...MAIN CONCERNS ARE CHANCE FOR RAIN AND THUNDERSTORMS NEXT SEVERAL DAYS... CURRENTLY MONITORING A LINE OF THUNDERSTORMS TRACKING ACROSS EAST CENTRAL SOUTH DAKOTA. MOVING EAST AT ABOUT 30 MPH WITH BRIEF PULSES TO VIL VALUES AROUND 25. THESE STORMS DEVELOPED ALONG A WEAK BOUNDARY THAT WAS STRETCHING SOUTH FROM AN UPPER LEVEL WAVE MOVING THROUGH EASTERN ND. EXPECT THIS LINE TO CONTINUE EAST...CLEARING MOST OF THE CWA BY 02Z OR 03Z. SOUTHERN PART OF CWA MAY SEE VERY LITTLE AS BETTER UPPER FORCING FARTHER NORTH. WESTERN CWA...NOW BEHIND THE FRONT...SHOULD BE DRY FOR THE REST OF THE NIGHT. WATER VAPOR LOOP SHOWS STRONG PIECE OF ENERGY MOVING INTO MONTANA WHICH WILL BE THE PRECURSOR TO A CHANGE IN THE UPPER LEVEL PATTERN FOR THE WEEK. THIS CHANGE WILL BRING WARMER TEMPS TO THE SOUTHERN AND EASTERN PART OF THE CWA WITH A MORE MODERATE WARMING TO THE NORTH AND WEST. FOR TONIGHT...EXPECT ONGOING PRECIP TO MOVE EAST BY 03Z BUT NEXT SPEED MAX WILL MOVE ACROSS ND TONIGHT BRINGING A SHOT OF PRECIP TO NORTHERN SD. WILL CARRY SMALL POPS FOR NORTHERN TIER OF COUNTIES. EXPECT SIMILAR LOWS TO THIS MORNING. FOR SUNDAY...A LITTLE COOLER AIR TRACKS IN BEHIND PASSING SYSTEM BUT DISSIPATE AND LIFTS BACK NORTH QUICKLY DURING THE DAY. LOOKING FOR HIGHS FROM THE LOW 70S SW MN TO THE LOW 80S SOUTH CENTRAL SD. SUNDAY NIGHT THROUGH TUESDAY...ENERGY MOVES ACROSS NORTHERN PART OF THE REGION DROPPING A BOUNDARY INTO THE AREA. BIGGEST QUESTION IS HOW FAR SOUTH THE BOUNDARY WILL GO...ANY PRECIP WITH IT AND HOW QUICKLY WILL IT WASH OUT. WITHOUT A SIGNIFICANT PIECE OF UPPER LEVEL ENERGY MOVING THROUGH...AND WITHOUT ANY EXPECTATIONS OF A LARGE MCS...EXPECT A FAIRLY WEAK FRONT THAT WILL STALL IN SOUTHERN SD MONDAY MORNING THEN LIFT BACK RAPIDLY TO THE NORTH. THIS WILL LEAVE THE SOUTHERN THIRD OF THE CWA DRY UNTIL ABOUT TUESDAY AS BOUNDARY LIFTS RAPIDLY NORTH WITH MUCH WARMER AIR MOVING IN. WILL GO PRETTY WARM SUNDAY THROUGH TUESDAY WITH 80S POSSIBLE EVERY DAY IN NORTHWEST IOWA. AS A STRONGER SHORTWAVE MOVES ACROSS THE REGION TUESDAY...THE FRONT WILL SAG BACK THROUGH THE CWA...BRINGING AN INCREASING THREAT FOR THUNDERSTORMS TO THE ENTIRE CWA. WILL CONTINUE CHANCE FOR ALL AREAS. COOLER AIR DROPS IN BEHIND THIS LATE TUESDAY INTO WEDNESDAY MORNING...BUT MRF AND LATEST AVN SUGGESTING THAT THIS BOUNDARY WILL ALSO LIFT BACK NORTH WITH DECENT WAA RETURNING ON WEDNESDAY. HAVE ADDED CHANCE TO THIS DAY. OVERALL...VERY ACTIVE PATTERN THROUGH DAY 6. .FSD...NONE. 08
In the hours before
Local storm report, Apr 13, 6:01 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 PM CDT SAT APR 13 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM DOLTON SD 1.5 INCH HAIL
04/13/02 TURNER REPORTED BY PUBLIC.
0505 PM DOLTON SD .88 INCH HAIL
04/13/02 TURNER REPORTED BY PUBLIC.
0515 PM 6 S CANISTOTA SD .75 INCH HAIL
04/13/02 MCCOOK REPORTED BY PUBLIC.
0525 PM 4 SE CANISTOTA SD .88 INCH HAIL
04/13/02 MCCOOK REPORTED BY PUBLIC.
0533 PM 6 SE CANISTOTA SD .75 INCH HAIL
04/13/02 MCCOOK REPORTED BY PUBLIC.
0538 PM 6 E CANISTOTA SD 1 INCH HAIL
04/13/02 MCCOOK REPORTED BY PUBLIC.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 7:23 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 22 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.